I mentioned downregulation in the previous #CCRN tip of the day. Downregulation is not a concept the CCRN requires you to understand, but it is a #CMC and #CSC concept. It’s also something anyone who cares for advanced heart failure patients will encounter again and again.
The easiest way to explain downregulation is through the classic example of insulin resistance. Diabetics, due to the increased amount of glucose in their bloodstream, release more insulin. Over time this causes the insulin receptors on the surface of their liver cells to degrade. The degradation causes a decrease in the number of active receptors for the hormone. This mechanism is referred to as “downregulation.”
The pathophysiology of heart failure involves chronic exposure to high levels of circulating catecholamines. Consistent high blood serum levels of norepinephrine and epinephrine interact with the beta-1, beta-2, and alpha-1 receptor sites. The mechanism proceeds essentially as described in insulin resistance.
At the bedside, this evidences itself in the fact that our standard inotropic and vasoactive drips seem to be less effective, or require higher doses to take the standard effect. It also contributes to a high level of variability, depending on which receptor sites are downgraded and to what degree.
So, getting more specific, if your patient has beta-1 receptor site downregulation, it will look like this:
56-year-old male, PMH of nonischemic cardiomyopathy, s/p right heart cath and pulmonary-artery catheter placement, admitted to your ICU with the diagnosis of cardiogenic shock with a cardiac index of 1.8. Orders for dobutamine at 5-10 mcg/kg/min, titrate to keep CI greater than 2.1.
You admit your patient and do your assessment, initiating the dobutamine drip at 2.5 mcg/kg/min initially. After the patient’s nausea has subsided, you turn it up to 5 mcg/kg/min since his heart rate and blood pressure are stable, and you wait for another forty-five minutes. When you shoot your numbers, his cardiac index has dropped to 1.6.
You titrate the drip up to 7.5 mcg/kg/min and wait forty minutes. When you check numbers again, his index has dropped to 1.5. You increase the drip to 10 mcg/kg/min and recheck in thirty minutes because your patient…your patient looks worse. Sluggish capillary refill. Ashen nailbeds. Remains nauseated. Blood pressure has dropped to the 90s systolic, and your patient is more dyspneic than before. His index is now 1.3.
What’s happening? You are seeing the consequences of downregulation at work.
So what do you do? Turn the drip off. Yes, off.
Call the doctor, and using your best SBAR communication skills, tell him what happened as you uptitrated the drip. Suggest primacor, and possibly vasopressin if necessary, to maintain an adequate blood pressure. Why those drips, and why not norepinephrine? We will cover that in another episode.